Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 22, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 21, 2003, 8:22 PM EDT for Rensselaer County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2003, 8:22 PM EDT (00:22 UTC)
- Expired
- Jul 21, 2003, 9:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Rensselaer County, NY
The radar
The Albany radar (KENX), 47 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:35 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1765 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 4.6
- Supercell composite
- 21.6
The text
As transmitted, in the capitals the NWS used until 2016.
773
WUUS51 KALY 220022
SVRALY
NYC083-220115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
822 PM EDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RENSSELAER COUNTY IN EASTERN NEW YORK
* UNTIL 915 PM EDT
* AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM MELROSE TO 13 MILES SOUTH OF
NASSAU...MOVING NORTHEAST AT 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
VALLEY FALLS AND SCHAGHTICOKE AT 830 PM EDT
STEPHENTOWN AND PITTSTOWN AT 840 PM EDT
PETERSBURG AND HOOSICK FALLS AT 850 PM EDT
THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.
$$
LAT...LON 4250 7333 4245 7371 4268 7372 4283 7367
4294 7369 4295 7327 4275 7326What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:45 PM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jul 21, 3:45 PM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 345 PM EDT MON JUL 21 2003 .DISC...WATCHES AND WARNING BEING ISSUED AT THIS TIME SO WILL BE BRIEF. HAVEN/T CHANGED MUCH FROM THE PREVIOUS FCST. CATEGORICAL/LIKELY POPS TONIGHT AND TUESDAY. CHANCE POPS TUESDAY NITE INTO EARLY WED...THEN LIKELY POPS WED AFTN INTO WED NITE. .HYDROLOGICAL DISCUSSION...TOTAL PCPN VALUES OVER THE NEXT FEW DAYS COULD REACH AS HIGH AS 3-4 INCHES IN SOME LOCATIONS...BUT WILL BE SPREAD OUT OVER 3 DAYS. THIS AMOUNT OF PCPN OVER A LONG PERIOD OF TIME SHOULD NOT BE ENOUGH TO CAUSE WIDESPREAD FLOOD PROBLEMS. HOWEVER...WILL NEED TO WATCH FOR TIMES WHEN HEAVY PCPN MAY BE CONCENTRATED INTO A SHORT PERIOD OF TIME...OR FLASH FLOODING CAUSED BY LOCALIZED HEAVY THUNDERSTORMS. .ALY...NONE. MAGLARAS
Hazardous weather outlook, Jul 21, 4:30 AM EDT, 15 hours 52 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-220830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 430 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. THE PRIMARY CONCERN IS THE POTENTIAL FOR STRONG WINDS AND DAMAGING HAIL. ALSO OF CONCERN IS LOCALLY HEAVY RAINFALL THROUGH TONIGHT. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE POTENTIAL FOR SIGNIFICANT RAINFALL...WITH SEVERAL INCHES POSSIBLE IN LOCALIZED AREAS...IS POSSIBLE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BEGINNING THIS AFTERNOON.
In the hours before
Local storm report, Jul 21, 4:42 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
442 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM MIDDLEBURG NY WIND DAMAGE
07/21/03 SCHOHARIE WIRES DOWN
0346 PM LEXINGTON NY WIND DAMAGE
07/21/03 GREENE TREES DOWNLocal storm report, Jul 21, 4:56 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
456 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM MIDDLEBURG NY WIND DAMAGE
07/21/03 SCHOHARIE WIRES DOWN
0346 PM LEXINGTON NY WIND DAMAGE
07/21/03 GREENE TREES DOWN
0401 PM GUILDERLAND NY WIND DAMAGE
07/21/03 ALBANY TREE DOWN
0411 PM COLONIE NY WIND DAMAGE
07/21/03 ALBANY LARGE TREE LIMB DOWN/
WIRES DOWN
0425 PM CLIFTON PARK NY WIND DAMAGE
07/21/03 SARATOGA TREES DOWN/ WIRES DOWNLocal storm report, Jul 21, 5:11 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
511 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM MIDDLEBURG NY WIND DAMAGE
07/21/03 SCHOHARIE WIRES DOWN
0346 PM LEXINGTON NY WIND DAMAGE
07/21/03 GREENE TREES DOWN
0401 PM GUILDERLAND NY WIND DAMAGE
07/21/03 ALBANY TREE DOWN
0411 PM COLONIE NY WIND DAMAGE
07/21/03 ALBANY LARGE TREE LIMB DOWN/
WIRES DOWN
0425 PM CLIFTON PARK NY WIND DAMAGE
07/21/03 SARATOGA TREES DOWN/ WIRES DOWN
0437 PM SCHAGHTICOKE NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0440 PM PITTSTOWN NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWN
0441 PM HOOSICK NY WIND DAMAGE
07/21/03 RENSSELAER TREES DOWNLocal storm report, Jul 21, 5:34 PM EDT, 2 hours 48 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0535PM MON JUL 21 2003
#1 0000001 000
AWEL WLSR QHQT QTRF APTS WAPT
01533 FILE 28 SP WELLSVILLE NY1020100 JUL 21-03
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: ALLEGANY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): SOUTHERN PART OF COUNTY
DATE AND TIME CONDITION STARTED: 07/21/03 AT APPROX 4:10PM
EXTENT OF DAMAGE OR AREAS IN DANGER: UNDETERMINED AT THIS TIME - POWER LINES
DOWN, TREES AND POLES DOWN, NUMEROUS AREA ROADS FLOODED
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: NUMBER INJURED:
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD ( ) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: ( ) - TREES
( ) - POWER/TELCO POLES ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: NUMBER INJURED:
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
(X) - SMALL TREES/SHRUBS (X) - LARGE TREES
( ) - COMM. BUILDINGS (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: NUMBER INJURED:
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
(X) - LOCAL SMALL CREEKS OVERFLOWING
(X) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS:
AUTH PHONE #: 585 593-1000
AUTH TPR VICTOR SYLOR MOGG 5-31PM
OPER - MOGG,CHRISTINE M 1735Local storm report, Jul 21, 5:35 PM EDT, 2 hours 47 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0536PM MON JUL 21 2003
#1 0000001 000
ELMH WLSR QHQT QTRF WAPT APTS
00421 FILE 28 ELMIRA HEIGHTS PD JUL 21-03
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
SEVERE THUNDER STORM
DETAILS CONCERNING EVENT: SEVERE THUNDERSTORM HIGH WINDS GROUND LIGHTNING
COUNTY(S) AFFECTED: CHEMUNG
LOCATION (INCLUDING TOWN AND NEAREST ROAD): VILLAGE OF ELMIRA HEIGHTS
DATE AND TIME CONDITION STARTED: 1645HRS
DATE AND TIME CONDITION ENDED: 1710HRS
EXTENT OF DAMAGE OR AREAS IN DANGER: SEVERAL TREES WIRES DOWN
NUMBER KILLED: 0 NUMBER INJURED:
REMARKS: TREES ACROSS R.R. TRACKS ROADS AND POWER LINES
AUTH PHONE #: 607 733-6580
AUTH SGT D M PIROZZOLO PIROZZOLO/1735HRS
OPER - PIROZZOLO, DAVID M 1735Local storm report, Jul 21, 8:07 PM EDT, 15 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0808PM MON JUL 21 2003
#1 0000001 000
CDSO WLSR QHQT QTRF APTS WAPT
01816 FILE 28 DELAWARE CO SHERIFF NY0120000 JUL 21-03
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: DELAWARE
LOCATION (INCLUDING TOWN AND NEAREST ROAD): DELHI,DOWNSVILLE,HANCOCK,HAMDEN
DATE AND TIME CONDITION STARTED: 7-25PM
EXTENT OF DAMAGE OR AREAS IN DANGER: NUMEROUS TREES DOWN ON MULTIPLE ROADWAYS
POWERLINES DOWN,,LARGE TREES UPROOTED,DAMAGE TO VEHICLES AND BUILDINGS.
CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: NUMBER INJURED:
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD ( ) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: ( ) - TREES
( ) - POWER/TELCO POLES ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: NUMBER INJURED:
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
(X) - SMALL TREES/SHRUBS (X) - LARGE TREES
( ) - COMM. BUILDINGS (X) - PRIVATE HOMES
(X) - OUT/FARM BUILDINGS (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: NUMBER INJURED:
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS:
AUTH PHONE #: 607 746-2336
AUTH MILLS,THOMAS E SHERIFF DUBOIS 2007
OPER - DUBOIS,GERALD W 2007The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:00 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess | 60 min |
| Jul 21, 8:06 PM EDT | Tornado Warning | ALY | Greene | 39 min |
| Jul 21, 8:15 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 30 min |
| Jul 21, 8:20 PM EDT | Tornado Warning | ALY | Columbia | 25 min |
| Jul 21, 8:43 PM EDT | Tornado Warning | ALY | Columbia, Rensselaer | 47 min |
| Jul 21, 8:45 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.